Mathematical Research Letters

Volume 13 (2006)

Number 3

Area comparison results for isotropic surfaces

Pages: 333 – 342

DOI: http://dx.doi.org/10.4310/MRL.2006.v13.n3.a1

Author

Edward Goldstein (Brandeis University)

Abstract

We prove an area comparison theorem for non-orientable isotropic surfaces with the same boundary as holomorphic curves: There exists a positive constant $\lambda$, $3 \leq \lambda \leq \frac{3 \pi}{2 \sqrt{2}}$ such that the following hold: 1) Consider $\CC^1 \subset \CC^2$ and let $D$ be a bounded region in $\CC^1$ with piecewise smooth boundary. Let $L(D)$ be the infimum of areas of all Lagrangian surfaces in $\CC^2$ with the same boundary as $D$. Then $L(D)= \lambda \cdot Area(D)$. 2) Consider $\CC P^1 \subset \CC P^n$ and let $D$ be a region in $\CC P^1$ with piecewise smooth boundary. Let $I(D)$ be the infimum of areas of all isotropic surfaces in $\CC P^n$ with the same boundary as $D$ representing the same relative homology class mod $2$ as $D$. Then $ 2 \cdot Area(D) \leq I(D) \leq \lambda \cdot Area(D)$. Moreover the first inequality becomes an equality for $D=\CC P^1$.

Full Text (PDF format)